Many nursing homes under-employ staff with the experience and ability to administer medications correctly. As a result, medication errors occur all too frequently, often with devastating outcomes to patients who are given the wrong medication or the wrong regimen or dose of medication.
If your loved one in a nursing home has suffered a serious injury or death as a result of neglect or outright reckless conduct, call Passen Law Group at 312-527-4500.
Among the most common drugs involved in medication errors are blood thinners and antihypoglycemic medications prescribed for diabetes.
A recent study found that warfarin (Coumadin), oral anti-platelet medications (Plavix, aspirin), insulin and medications like metformin or glipizide. Sometimes these errors are not only due to lack of qualified staff but to failure to train and supervise employees. There should be protocols and guidelines for facilities in which these drugs are utilized, and failure to follow created protocols is malpractice. All of the drugs names above require frequent testing to ensure appropriate levels, using blood glucose checks, and a PT/INR for blood thinners.
Medication errors can often occur through the actions of the attending physician. The 2006 study described harmful medication errors as 1.5 million incidences ranging from the prescription to administration. Doctors may right the wrong medication, or may fail to look up interaction with other drugs. The doctor may write an incorrect dosage on the prescription. Therefore, the nurse may administer the wrong amount.
Sometimes equipment malfunctions, and large doses of drugs that should be administered over a long time period are delivered too rapidly.
Rapid and sloppy handwriting should not be tolerated in medicine. Inability to read the prescription may result in life-threatening errors. Failure by the physician and pharmacist to look up deadly interactions is another problem.
The American Pharmacists Association met in 2007 published a list of the top ten medications implicated in errors:
- Insulin (4% of all medication errors)
- Morphine – 2.3%
- Potassium Chloride 2.2%
- Ablution – 1.8%
- Heparin – 1.7%
- Vancomycin – 1.6%
- Cefazolin – 1.6%
- Acetaminophen – 1.6%
- Warfarin – 1.4%
- Furosimide – 1.4%
The Institute of Medicine issued their landmark study on health safety in 1999, and in 2006 they released a report entitled “Preventing Medication Errors.” Insulin errors involve mixing up products with look-alike packaging, and abbreviating u, causing the nurse to read it as “0.”Simioar names and confusion with generics on the computer database are also problematic concerns.
Morphine and other uploads are stacked together in a locked cabinet, with similar packaging, contributing to errors. Confusing oxycodeine with oxycodone ER is not uncommon.
Acetaminophen causes multiple problems, due to its various strengths and measuring devises for dispensing it. It is also found in combination with many other drugs. The way the label is written (65hydrocodone10/650 has 650 mg of acetaminophen. Acetaminophen is toxic and accounts for more than 40 % of liver failures in the US.
With antibiotics, liquid concentrations cause confusion, especially over the measurement m: and the teaspoon. Pharmacists sometimes reconstitute antibiotics with alcohol instead of water.
The 5 “rights” of medication use include:
- Right patient
- Right drug
- Right time
- Right dose
- Right route of administration
System errors include inadequate staffing, handwritten orders, and doses with trailing zeros or ambiguous labeling. Additionally, interactions are not checked when new medications are prescribed and this can even be fatal in some instances, particularly with cardiac medications.
If you or a loved one has been the victim of a medication error, you should see an attorney who specializes in medical malpractice. Medications errors may be due to negligence and it is important to call attention to these systemic problems. Call Passen Law Group at 312-527-4500 for a Free Consultation.